Acetaminophen, chlorpheniramine, and phenylephrine

Name: Acetaminophen, chlorpheniramine, and phenylephrine

What should I discuss with my healthcare provider before taking this medicine?

You should not use this medication if you are allergic to acetaminophen, chlorpheniramine, or phenylephrine.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;

  • a blockage in your stomach or intestines;

  • liver disease, alcoholism, or if you drink more than 3 alcoholic beverages per day;

  • kidney disease;

  • high blood pressure, heart disease, coronary artery disease, or recent heart attack;

  • enlarged prostate or urination problems;

  • glaucoma;

  • diabetes;

  • overactive thyroid;

  • pheochromocytoma (an adrenal gland tumor); or

  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).

It is not known whether acetaminophen, chlorpheniramine, and phenylephrine will harm an unborn baby. Do not use this medicine without your doctor's advice if you are pregnant.

This medication may pass into breast milk and may harm a nursing baby. Antihistamines and decongestants may also slow breast milk production. Do not use this medicine without your doctor's advice if you are breast-feeding a baby.

Acetaminophen, chlorpheniramine, and phenylephrine side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • chest pain, rapid pulse, fast or uneven heart rate;

  • confusion, hallucinations, severe nervousness;

  • tremor, seizure (convulsions);

  • easy bruising or bleeding, unusual weakness;

  • little or no urinating;

  • nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of your skin or eyes); or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, chest pain, shortness of breath, uneven heartbeats, seizure).

Side effects such as dry mouth, constipation, and confusion may be more likely in older adults.

Common side effects may include:

  • dizziness, drowsiness;

  • mild headache, blurred vision;

  • dry mouth, nose, or throat;

  • constipation;

  • feeling nervous; or

  • sleep problems (insomnia);

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Acetaminophen, chlorpheniramine, and phenylephrine dosing information

Usual Adult Dose for Cold Symptoms:

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:
Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily.
Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

Usual Adult Dose for Sinus Symptoms:

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:
Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily.
Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

Usual Pediatric Dose for Cold Symptoms:

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:
12 years or older: Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily. Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

acetaminophen/chlorpheniramine/phenylephrine 160 mg-1 mg-2.5 mg/5 mL oral liquid:
6 to 11 years or 22 to 43 kg: 10 mL orally every 4 hours not to exceed 5 doses.

Usual Pediatric Dose for Sinus Symptoms:

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:
12 years or older: Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily. Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

acetaminophen/chlorpheniramine/phenylephrine 160 mg-1 mg-2.5 mg/5 mL oral liquid:
6 to 11 years or 22 to 43 kg: 10 mL orally every 4 hours not to exceed 5 doses.

What are some other side effects of this drug?

All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if any of these side effects or any other side effects bother you or do not go away:

  • Dizziness.
  • Feeling nervous and excitable.
  • Not able to sleep.
  • Feeling sleepy.

These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.

You may report side effects to the FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.

Some side effects of acetaminophen / chlorpheniramine / phenylephrine may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.

Usual Adult Dose for Cold Symptoms

acetaminophen/chlorpheniramine/phenylephrine varying strength oral kit:
Day time tablets (without chlorpheniramine): 2 tablets every 4 hours not to exceed 8 tablets daily.
Night time tablets: 2 tablets every 4 hours no sooner than 4 hours after the last day time dose not to exceed 4 tablets daily.

Renal Dose Adjustments

Data not available

(web3)